Osteonecrosis due to long term use /high dose of Prednisolone

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

omega
Veteran Member


Date Joined Jan 2007
Total Posts : 610
   Posted 8/19/2018 6:18 AM (GMT -6)   
I wonder how many of you lupies have osteonecrosis due to long term use / high dose of Prednisolone? I was diagnosed osteonecrosis on my left knee due to long term use + high dose (2 occasions) of Prednisolone and had arthroscopy with multiple drillings. I had a long cast for 6 weeks with non weight bearing and now another 6 weeks for half weight bearing. I also met another lupie in the hospital that is similar to my situation. The difference is that she had a total hip replacement, while I do not need to replace my knee joint yet. My specialist informed me that my knee joint will eventually be replaced. Is this common to all of you? I have lupus for more than 30 years.

GreenBeans
Regular Member


Date Joined Dec 2016
Total Posts : 46
   Posted 8/19/2018 8:09 AM (GMT -6)   
I know several Lupies who have had bone issues of various severity due to the calcium depleting effects of prednisone.

This effect can be avoided to some extent by using treatments such as Cellcept, Imuran, and MTX rather than prednisone. Many rheumies prescribe some sort of calcium supplementation while taking Prednisone or other steroids. Weight bearing exercise also helps strengthen the bones.

Best wishes.

beave
Veteran Member


Date Joined Mar 2007
Total Posts : 1827
   Posted 8/19/2018 5:23 PM (GMT -6)   
There is a frequent poster in the ulcerative colitis section who had to have a hip replacement at a relatively young age due to osteonecrosis from prednisone use. It's one of many reasons why pred should be avoided as much as possible.

Good luck with your knee!

omega
Veteran Member


Date Joined Jan 2007
Total Posts : 610
   Posted 8/20/2018 3:34 AM (GMT -6)   
Thank you GreenBeans and Beave. I will go check out the ulcerative colitis section. I am on long term calcium + vit D for a long time, and sadly, my specialist here does not want to reduce my 7.5 mg to a lower dose. I am on Cellcept already. I will speak to my specialist again and see if he can reduce my dose or even better, to rid of it. Will also ask my physio to teach me those weight bearing home exercise, if any.

GreenBeans
Regular Member


Date Joined Dec 2016
Total Posts : 46
   Posted 8/20/2018 10:32 AM (GMT -6)   
If you have been on higher dose steroids a long time it can inhibit the production of natural cortisone produced by the adrenal glands. Your adrenals may have stopped producing this natural cortisone and you will need to be on ~5 mg daily for the rest of your life. This is the amount your body would have naturally produced and this is what it needs to function -- things like keeping the heart beating and so forth.

Simple walking is a weight bearing exercise!!

Post Edited (GreenBeans) : 8/20/2018 12:29:23 PM (GMT-6)


Melissa D.
Regular Member


Date Joined Aug 2008
Total Posts : 451
   Posted 8/20/2018 3:51 PM (GMT -6)   
You’re correct GreenBeans, I have never been on high doses of daily prednisone, usually 5 or 10 mg. I think the kicker for me is I do receive 100mg solumedrol when I receive my infusions. As a result of the solumedrol and oral prednisone I was diagnosed with adrenal insufficiency and osteoporosis about 3 or 4 years ago.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, September 25, 2018 9:33 PM (GMT -6)
There are a total of 3,006,675 posts in 329,376 threads.
View Active Threads


Who's Online
This forum has 161843 registered members. Please welcome our newest member, Shield of pistis.
302 Guest(s), 11 Registered Member(s) are currently online.  Details
Mustapha, M60 tanker, mattamx, Tredye, Boston221, Kristin93, Pratoman, Chutz, Envsciguy, Cajun Jeff, (Seashell)